Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 34, NWS Charleston, SC

April 18, 1998Colleton County, Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 18, 1998, 2:29 AM EDT for Colleton County, Hampton County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1998, 2:29 AM EDT (06:29 UTC)
Expired
Apr 18, 1998, 3:30 AM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Colleton County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 22 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS1 KCHS 180630 RRA
SVRCHS
SCC029-049-180730-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
229 AM EDT SAT APR 18 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTH CAROLINA
  HAMPTON COUNTY IN SOUTH CAROLINA

* UNTIL 330 AM EDT

* AT 225AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ON THE ALLENDALE AND HAMPTON COUNTY LINE NEAR
  FAIRFAX... MOVING EAST/NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROCKETVILLE IN HAMPTON COUNTY AT 235 AM
  WILLIAMS IN COLLETON AT 255 AM

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MJR/DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:35 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 17, 8:35 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
835 PM EDT FRI APR 17 1998

SFC ANLY SHOWS FRONT DISSECTING GA FROM NE TO SW AND CLIPPING UPR SC.
CURR RADAR LOOP SHOWING ISOLD LGT SHOWRS ON THE ERN EDGE OF LARGER AREA
IN SERN GA. LIKE TO KEEP THE POPS IN SERN GA THRU THE RMNDR OF FIRST PD
AND WORDED FOR POSS SVR IN EXTREME NWRN PART OF CWA WHERE BOX CURR IN
EFFECT. BLV THERE IS THE POSS FOR SOME SHOWERS/TSTMS TO HOLD TOGETHER
TO WARRANT SLIPPING IN A 20 POP FOR SC PORTION OF CHS CWA FOR THE
OVERNITE PD AS WELL. EXTREME CSTL COUNTIES ADMITTEDLY MARGINAL...BUT A
20 POP WOULDNT HURT. DWPTS RUNNING UPR 60S/NR 70 FOR ENTIRE CWA AND
RECMND UPPING OVRNITE LOWS TO UPR 60S ACRS THE BOARD ESP WITH INCRSD
CLD COVER FROM BLOWOFF OF STORMS TO THE W. OTHER THAN THAT...NO RECMNDD
CHGS FOR ZONES.
ON CWF...ARE BORDERLINE SCA ESP S HALF OF CSTL AREA. HOWEVER...HAVE
BEEN ADVERTISING SCA ON MANY TELCO FISHING TOURNAMENT QUESTIONS
THROUGHOUT TODAY. AS FRONT REMAINS CLOSE TO THIS AREA AND A FOCUS FOR
ACTIVITY THRU WKEND AND ENUF OF A PRES GRAD TO KEEP WINDS UP...FEEL IT
BEST TO CONT SCA CONDS ESP WITH OUTLOOK FOR ACTIVITY THRU SAT...THRU
SUN FOR THAT MATTER. WILL WORD FIRST AND SECOND PD TO REFLECT EXPCTD SCA
CONDS.

MJR

In the hours before

Local storm report, Apr 18, 12:44 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1244 AM EDT SAT APR 18 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    METTER                    GA   WIND DAMAGE
04/17/98   CANDLER                        TREE LIMBS AND POWER LINES
                                          DOWNED. HAIL UNKN SIZE.
                                          DISPATCH REPORT.
Local storm report, Apr 18, 12:49 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 AM EDT SAT APR 18 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    HOPEULIKIT                GA   57 MPH TSTM GUST
04/17/98   BULLOCH                        ESTIMATED WIND GUST TO
                                          57 MPH. SPOTTER REPORT.
Local storm report, Apr 18, 12:49 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 AM EDT SAT APR 18 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    HOPEULIKIT                GA   57 MPH TSTM GUST
04/17/98   BULLOCH                        ESTIMATED WIND GUST TO
                                          57 MPH. SPOTTER REPORT.
Local storm report, Apr 18, 2:06 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 AM EDT SAT APR 18 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    PERKINS                   GA   60 MPH TSTM GUST
04/18/98   JENKINS                        ESTIMATED GUSTS, HWY 25 NEAR
                                          PERKINS. LOTS OF SMALL DEBRIS
                                          POLICE DIPATCH REPORT.
Local storm report, Apr 18, 2:06 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 AM EDT SAT APR 18 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    PERKINS                   GA   60 MPH TSTM GUST
04/18/98   JENKINS                        ESTIMATED GUSTS, HWY 25 NEAR
                                          PERKINS. LOTS OF SMALL DEBRIS
                                          POLICE DIPATCH REPORT.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 12:32 AM EDTSevere Thunderstorm WarningCHSHampton63 min
Apr 18, 1:33 AM EDTSevere Thunderstorm WarningCHSAllendale57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.